Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS North Platte, NE

May 3, 2020Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 3, 2020, 4:16 PM MDT for Cherry County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2020, 4:16 PM MDT (22:16 UTC)
Expired
May 3, 2020, 5:00 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS53 KLBF 032216
SVRLBF
NEC031-032300-
/O.NEW.KLBF.SV.W.0004.200503T2216Z-200503T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
516 PM CDT Sun May 3 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  North central Cherry County in north central Nebraska...

* Until 600 PM CDT/500 PM MDT/.

* At 516 PM CDT/416 PM MDT/, a severe thunderstorm was located near
  Cody, or 27 miles southeast of Martin, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cody around 425 PM MDT.
  Nenzel around 455 PM MDT.
  Kilgore around 500 PM MDT.

Other locations impacted by this severe thunderstorm include Cody
Lake.

This includes Highway 20 between mile markers 150 and 176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10086 4269 10112 4287 10147 4300 10137
TIME...MOT...LOC 2216Z 275DEG 15KT 4291 10132 

HAIL...1.00IN
WIND...60MPH
 
$$

Taylor
2 follow-up statements
939 
WWUS53 KLBF 032232
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
432 PM MDT Sun May 3 2020

NEC031-032300-
/O.CON.KLBF.SV.W.0004.000000T0000Z-200503T2300Z/
Cherry NE-
432 PM MDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTH CENTRAL CHERRY COUNTY...

At 432 PM MDT, a severe thunderstorm was located near Cody, or 30
miles southeast of Martin, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Nenzel around 505 PM MDT.

This includes Highway 20 between mile markers 154 and 175.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4296 10092 4269 10112 4288 10140 4296 10134
TIME...MOT...LOC 2232Z 285DEG 11KT 4289 10127 

HAIL...1.25IN
WIND...60MPH
 
$$

Taylor
232 
WWUS53 KLBF 032259
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
459 PM MDT Sun May 3 2020

NEC031-032309-
/O.EXP.KLBF.SV.W.0004.000000T0000Z-200503T2300Z/
Cherry NE-
459 PM MDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHERRY COUNTY
WILL EXPIRE AT 500 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4296 10092 4269 10112 4288 10140 4296 10134
TIME...MOT...LOC 2259Z 275DEG 15KT 4288 10113 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:39 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 3, 2:39 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
339 PM CDT Sun May 3 2020

.SHORT TERM...(This evening through Monday night)
Issued at 338 PM CDT Sun May 3 2020

The primary forecast challenges this week include thunderstorms,
including severe potential tonight, and temperatures. A marginal
risk of severe weather encompasses the western half of the forecast
area this evening and tonight, while an excessive rainfall threat
affects the southern half. Temperatures cool behind the storms,
leading to patchy frost potential in the panhandle for Tuesday.
Additional moisture is possible later this week, along with another
chance of frost or near freezing low temps.

This evening and tonight... Showers and thunderstorms will
overspread the area, resulting in over one inch of moisture in
spots, particularly southwest Neb. Storms should come in a couple
waves, with the first already underway in the western panhandle and
northeast Colo. These should remain isolated to scattered in nature
and move through the southern Sandhills and SW Neb through the mid
evening. The environment is favorable for supercells with
mesoanalysis indicating 1000+ j/kg MLCAPE, 50+ kts of deep layer
shear, and veering winds in the low levels. Latest CAMs show
increased elevated CAPE around -20C and DCAPE, which suggest
potential for large hail and strong winds. The H3 jet is approaching
100kts overhead, promoting upper level divergence. Moisture content
is not an issue with this system as south/southeast low level flow
has been pushing dew points into the lower 50s and PWATs above
season norms. After the first round of storms, additional activity
is expected overnight into Monday morning. Broad isentropic upglide
intensifies ahead of the surface boundary. Heavy rain will be the
bigger threat as the showers/storms will be more widespread and
slower-moving. Using a blend of NBM and WPC and applying more of a
broadbrushed solution, moisture totals will likely exceed one inch
for areas south of Hwy 2 and up to 0.75 inches in northern Neb. For
min temps, bumped them up slightly to account for continued
southeast winds and increasing cloud cover.

Monday and Monday night... Rain showers continue pushing
east/northeast through the day. Precip may be slow to pull out of
the forecast area as wrap-around moisture behind the low combines
with remnant low level lift and instability. The strongest forcing
has moved on, which will limit thunder potential. However, northwest
winds will be quite blustery behind the front/sfc low. Mechanical
forcing and general mixing will bring 30+ kt H7 flow toward the
surface. Guidance has also trended cooler for highs. Seemed
reasonable given cloud cover and CAA. Max temps range from near 60
far north to upper 60s far southwest. Drier air arrives late in the
day as the next surface high builds into the northern Rockies.
Subsidence will lead to clearing skies and lighter winds after dark.
With a favorable setup for full boundary layer decoupling, low temps
should be seasonably cool. A general model blend gives mid 30s far
west and lower 40s north central. Will have to watch for patchy
frost formation in the panhandle and western Sandhills.

.LONG TERM...(Tuesday through Sunday)
Issued at 338 PM CDT Sun May 3 2020

Tuesday and beyond... An upper low centered around Hudson Bay pushes
a large trough into the Eastern U.S. while a ridge tries to build
over the West Coast. With northwest flow aloft firmly in place over
Nebraska, trends hint at seasonably mild to cool temps and
additional waves of moisture. The next chance of widespread precip
comes late Wednesday into Thursday as a cool front passes through
the area. Some thunderstorms are possible, but severe potential is
low. Temps fall fairly quickly Thursday night behind the front.
If any showers linger, especially in NW Neb, a few wet snowflakes
may mix in. After the rain precip out, could be looking at more
frost (mainly west).

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun May 3 2020

Showers and thunderstorms present the greatest aviation weather
concerns for western and north central Nebraska through Monday
morning. Scattered thunderstorms develop in the panhandle late
this afternoon and move into the Sandhills and southwest Nebraska
this evening. The first round should affect LBF and VTN shortly
after 04/00z. Gusty erratic winds, hail, and brief torrential
rainfall are possible. Precipitation becomes more widespread and
continuous overnight, mainly in the form of rain showers, which
will reduce ceilings. Most terminals will likely drop to MVFR (and
locally IFR). A cold front will switch surface winds from
southeast to northwest late Monday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Snively
Hazardous weather outlook, May 3, 1:16 PM MDT, 3 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
216 PM CDT Sun May 3 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-041930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
216 PM CDT Sun May 3 2020 /116 PM MDT Sun May 3 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Showers and thunderstorms are expected tonight. Some storms may
be strong or severe west of Highway 83, with the primary threats
being strong winds, very heavy rain, and hail. Rainfall amounts
of over an inch are possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

More thunderstorms are possible Wednesday evening through
Thursday evening, but the severe threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of hail, wind, and rainfall amounts would be greatly
appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 3, 2:56 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
256 PM MDT Sun May 3 2020

NEZ022-023-032145-
Grant NE-Garden NE-
256 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND
NORTHEASTERN GARDEN COUNTIES UNTIL 345 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Crescent Lake National Wildlife Refuge, or 28
miles north of Oshkosh, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail will be possible with
this storm.

Locations impacted include...
Swede Lake and Britton Lake.

LAT...LON 4174 10227 4188 10229 4196 10181 4175 10179
TIME...MOT...LOC 2055Z 262DEG 20KT 4182 10221

Snively
Special weather statement, May 3, 3:33 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
333 PM MDT Sun May 3 2020

NEZ022-035-056-057-032215-
Deuel-Arthur-Garden-Keith-
333 PM MDT Sun May 3 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL
COUNTIES...

At 331 PM MDT, a strong thunderstorm was located over Oshkosh, moving
east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

This storm will be near...
  Lewellen around 355 PM MDT.

Other locations impacted by this storm include Ash Hollow State
Historical Park, Ruthon, Clear Creek State Wildlife Management Area,
Bluewater Battlefield State Historical Park and Windlass Hill.

This includes Highway 92 between mile markers 115 and 123.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake McConaughy, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4136 10241 4149 10243 4150 10190 4116 10201
TIME...MOT...LOC 2131Z 283DEG 21KT 4142 10230

Taylor
Special weather statement, May 3, 3:58 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
358 PM MDT Sun May 3 2020

NEZ094-032230-
Western Cherry-
358 PM MDT Sun May 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHERRY COUNTY...

At 358 PM MDT, a strong thunderstorm was located 9 miles west of
Cody, or 23 miles southeast of Martin, moving southeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Cody and Eli.

This includes Highway 20 between mile markers 147 and 165.

LAT...LON 4290 10152 4298 10144 4296 10111 4272 10132
TIME...MOT...LOC 2158Z 302DEG 14KT 4292 10143

Taylor
Local storm report, May 3, 3:59 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
459 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             4 W GRANT               40.84N 101.80W
05/03/2020  E1.25 INCH       PERKINS            NE   TRAINED SPOTTER

&&

SNIVELY
Special weather statement, May 3, 4:14 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
414 PM MDT Sun May 3 2020

NEZ058-069-032300-
Chase NE-Perkins NE-
414 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND NORTHERN
CHASE COUNTIES UNTIL 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Venango, or 15 miles southwest of Grant, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grant, Madrid, Venango, Lamar and Brandon.

This includes Highway 61 between mile markers 46 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4082 10205 4093 10152 4059 10139 4056 10205
TIME...MOT...LOC 2213Z 260DEG 22KT 4073 10199

Jurgensen
Local storm report, May 3, 4:15 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 PM CDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       3 W GRANT               40.84N 101.78W
05/03/2020  M1.70 INCH       PERKINS            NE   TRAINED SPOTTER

            FELL IN 20 MINUTES. GROUND ALSO WHITE FROM HAIL

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:43 PM MDTSpecial Weather StatementLBFGarden47 min
May 3, 2:56 PM MDTSpecial Weather StatementLBFGrant49 min
May 3, 3:16 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins44 min
May 3, 3:33 PM MDTSpecial Weather StatementLBFDeuel42 min
May 3, 3:57 PM MDTSevere Thunderstorm WarningLBFChase, Perkins48 min
May 3, 3:58 PM MDTSpecial Weather StatementLBFCherry32 min
May 3, 4:05 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith40 min
May 3, 4:14 PM MDTSpecial Weather StatementLBFPerkins46 min
May 3, 4:42 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins48 min
May 3, 4:43 PM MDTSevere Thunderstorm WarningLBFKeith47 min
May 3, 4:54 PM MDTSpecial Weather StatementLBFCherry51 min
May 3, 4:55 PM MDTSpecial Weather StatementLBFGrant50 min
May 3, 5:01 PM MDTSpecial Weather StatementLBFCherry29 min
May 3, 5:21 PM MDTSpecial Weather StatementLBFMcPherson24 min
May 3, 5:28 PM MDTSevere Thunderstorm WarningLBFChase, Frontier, Hayes47 min
May 3, 5:31 PM MDTSpecial Weather StatementLBFCherry44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.